Alert archive / South Dakota / Wind Chill Advisories in 2022

Wind Chill Advisory 9, NWS Aberdeen, SD

January 24, 202215 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind chill advisory at Jan 24, 2022, 3:16 AM CST for 15 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 24, 2022, 3:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2022, 3:16 AM CST (09:16 UTC)
In effect from
Jan 24, 2022, 3:00 PM CST
Expired
Jan 25, 2022, 12:00 PM CST
In force
21 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 40 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 380 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
380 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 11:40 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jan 23, 11:40 PM CST, 3 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1140 PM CST Sun Jan 23 2022

.UPDATE...
Issued at 1127 PM CST Sun Jan 23 2022

See below for an aviation forecast discussion for the 06Z TAFs.

Made a few adjustments to the weather grids and headline coverage.
Removed McPherson/Edmunds/Faulk from the advisory as surface
temperatures (and wet bulb temperatures) have warmed to above
freezing. The low level warm air has potentially made it as far
east as Clark and Hamlin Counties, where the potential for
freezing rain/sleet now extends. Opted to add Hamlin to the
headline and extend Brown/Spink/Clark a few more hours to 2 AM CST
Monday. Updates are out.

UPDATE Issued at 725 PM CST Sun Jan 23 2022

Decided the incoming precipitation was going to fall through three
different zones; a potentially all rain zone out west, a
potentially mixed bag of freezing rain/sleet (middle of the CWA)
and eventually some snow mixed in zone; and a potentially all snow
zone across the Prairie Coteau over into west central Minnesota.
Not overly confident in timing/placement of the winter weather
advisory headline, but can't ignore the rapid update soundings'
support of freezing rain and sleet across the middle of the CWA
(and it's freezing raining......maybe a teensy bit of sleet mixed
in here at the WFO) this evening. Don't know how long this zone of
wintry mix p-type will last, as the nearly stationary boundary
aiding this set-up will begin to work south and west as the night
wears on, taking on more of a cold front's characteristics, at
which point the wintry mix p-type potential basically goes away.
More changes to the tonight period forecast could be coming.
Current updates are out.

UPDATE Issued at 535 PM CST Sun Jan 23 2022

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 315 PM CST Sun Jan 23 2022

Today's round of snow is on its way to exiting the region to the
east, and should be completely east of the area by late this
afternoon. There looks to be a brief lull in the action early this
evening before another round of snow moves in on the backside of a
low pressure system tracking across the area. The snow will
initially move over the northeastern and eastern parts of the CWA by
8pm to 9pm or so, then will gradually drift southward and out of the
area by midday Monday. New snowfall accumulations will generally be
under an inch at most locations, with the potential for around an
inch or slightly more around the Glacial Lakes region between the
James River Valley and the Sisseton Hills. High pressure then noses
into the region from the north, with dry conditions expected Monday
afternoon and Monday night. Much colder air will accompany the high
as well.

Low temperatures tonight will range from around zero in west central
Minnesota, to the upper 20s across south central South Dakota. High
temperatures on Monday will range from the single digits above zero
across west central Minnesota and far northeastern South Dakota, to
the mid 30s across south central South Dakota. Low temperatures
Monday night will range from around 20 below zero across west
central Minnesota, to the single digits above zero across south
central South Dakota.

.LONG TERM...(Tuesday through Sunday)
Issued at 315 PM CST Sun Jan 23 2022

Tuesday starts off with surface high pressure moving southeast
across the area, with cold temperatures in place, especially over
the eastern CWA. It also appears the eastern CWA will be in wind
chill advisory criteria Tuesday morning, so imagine at some point
wind chill headlines will be needed. The surface high moves
southeast of the area Tuesday night, with a quickly tightening
pressure gradient. Winds look to increase Tuesday night through
Wednesday and opted to use NBM90 for wind speeds. It also appears
we'll be looking at another downslope wind event for the Coteau late
Tuesday night into Wednesday morning as 40 knot southwest winds at
925 mb develop by 12Z Wednesday. Given the fresh few inches of snow
over the past couple days across northeast SD, could be looking at
some blowing and drifting snow issues. No other changes made to the
extended period beyond the increased winds. Brief shot of mild air
moves in Wednesday with temps rising into the 30s and 40s. Then,
another shot of colder air for Thursday, and thus continues the
roller coaster trend of temperatures we've been seeing. As for
precipitation, conditions look to remain mostly dry throughout the
period

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1127 PM CST Sun Jan 23 2022

Terminals KABR,KATY,KPIR,KMBG

Light rain at KABR and light snow at KATY will continue for a few
more hours. Precipitation should change to light snow at KABR
before ending.

KMBG and KPIR could see some light snow mainly between 09Z and 15Z
Monday. It's possible p-type could begin as rain for a short time
before switching to snow.

At KATY, IFR cigs will eventually lift to MVFR before becoming VFR
Monday morning. KABR/KMBG and KPIR will be a mix of VFR and MVFR
cigs throughout the next 6 to 12 hours. Eventually, all four
terminals should break out into VFR flying weather conditions by
late in the day on Monday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 2 AM CST Monday for SDZ006-018-019-
     022.

MN...None.
&&

UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...TMT
AVIATION...Dorn
Hazardous weather outlook, Jan 24, 3:12 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
312 AM CST Mon Jan 24 2022

MNZ039-046-SDZ003>011-017>023-250915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
312 AM CST Mon Jan 24 2022 /212 AM MST Mon Jan 24 2022/

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Dangerously cold wind chills will gradually develop this afternoon,
and get even colder tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous cold wind chills are anticipated Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ015-016-033>037-045-048-051-250915-
Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
312 AM CST Mon Jan 24 2022 /212 AM MST Mon Jan 24 2022/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Cold wind chills will develop this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 24, 12:30 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1230 AM CST MON JAN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     SNOW             1 N ORTONVILLE          45.32N 96.44W
01/24/2022  M3.0 INCH        BIG STONE          MN   CO-OP OBSERVER

&&

MC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 7:07 PM CSTWinter Weather AdvisoryABRBrown, Clark, Edmunds, Faulk, Hamlin, McPherson and 1 more7 hr
Jan 24, 3:16 AM CSTWind Chill WarningABRBrown, Day, Grant, McPherson, Marshall, Roberts33 hr

Nearby

Wind Chill Advisories in South Dakota, 2022Wind Chill Advisories in Minnesota, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.